Michigan, 2007

Lake-Effect Snow in Michigan, March 6 to 7, 2007

March 6 to 7, 2007 · NWS GRR · 2 events in 2 counties and zones

A southwest flow lake effect snow event developed in advance of an upper level system which moved into the area. There was a narrow band of four to seven inches of snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A southwest flow lake effect snow event developed in advance of an upper level system which moved into the area. There was a narrow band of four to seven inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 6, 12:27 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 6, 12:27 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1227 PM EST TUE MAR 6 2007

.UPDATE...
SENT A QUICK UPDATE TO CARRY CLOUDY SKIES FOR THE REST OF TODAY AS
MID CLOUDS ARE RAPIDLY THICKENING IN ISENTROPIC LIFT REGIME AHEAD OF
APPROACHING CLIPPER.

LATEST 12Z GUIDANCE SHOWS A BIT FARTHER SOUTH TRACK OF THE HEAVIEST
QPF... ALTHOUGH MAX QPF ONLY ABOUT 0.20 NOW. HIGH SNOW RATIOS YIELD
4 INCHES OF SNOW ACCUMS WHERE MAX QPF BAND SETS UP. THIS LOOKS TO BE
ALONG OR JUST SOUTH OF THE I-96 CORRIDOR.

LAKE ENHANCEMENT REMAINS THE DIFFICULT ASPECT OF THIS SYSTEM. THERE
IS CURRENTLY A DECENT LOOKING BAND OUT OVER THE LAKE WHICH MAY COME
ONSHORE ONCE WINDS SWING AROUND TO THE SSW. HOWEVER THERE IS
CONSIDERABLE SHEAR IN THE MIXED LAYER... WITH SSE WINDS AT THE SFC
TURNING MORE WESTERLY AT H8. SUSPECT THAT BAND WILL COME ONSHORE IN
THE NW CWFA AROUND LUDINGTON BY EVENING WHICH MAY GIVE AN EXTRA 1-2
INCHES IN ADDITION TO THE SYNOPTIC 2-4. HOWEVER ITS DOUBTFUL ANY
LAKE ENHANCEMENT WILL OCCUR MUCH FARTHER INLAND DUE TO LIGHT FLOW.

AM PLANNING ON LEAVING THE CURRENT ADVISORY AS IS AT 4 PM.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY TONIGHT FOR
MASON...LAKE...OSCEOLA...CLARE...OCEANA...NEWAYGO...MUSKEGON...OTTAWA
...KENT AND ALLEGAN COUNTIES.

&&

MEADE
Hazardous weather outlook, Mar 6, 9:38 AM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
938 AM EST TUE MAR 6 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-071115-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
938 AM EST TUE MAR 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SNOW WILL AFFECT THE AREA TONIGHT. GENERALLY 2 TO 4
INCHES OF ACCUMULATION IS EXPECTED...ALTHOUGH LOCALLY HIGHER AMOUNTS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Clare

When
March 6, 3:00 PM EST to March 7, 5:00 AM EST
Where
Clare forecast zone
Reported by
NWS Storm Survey
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Up to seven inches of snow was reported across portions of Clare county.

Lake-Effect Snow, Newaygo

When
March 6, 3:00 PM EST to March 7, 5:00 AM EST
Where
Newaygo forecast zone
Reported by
NWS Storm Survey
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Up to six inches of snow was reported across portions of Newaygo county.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20488, 20489.